Xenical and Alli: Liver Risk?
FDA Investigating Reports of Liver Injury in Patients Using Weight Loss Drug Orlistat
WebMD News Archive
Aug. 24, 2009 -- The FDA today announced that it is reviewing adverse event
reports of liver injury in patients taking the weight loss drug orlistat, marketed as the prescription
drug Xenical and the over-the-counter medication Alli.
Xenical was approved by the FDA in 1999; Alli was approved in 2007 as an
over-the-counter weight loss aid for adults.
Between 1999 and October 2008, the FDA received 32 reports of serious liver
injury in patients taking orlistat. That includes 27 cases that involved
hospitalization and six cases of liver
Thirty of the 32 reports occurred outside the U.S., the FDA notes. Orlistat
is approved in about 100 countries.
The most commonly reported adverse events included yellowing of the skin or
whites of the eyes (jaundice), weakness, and stomach pain.
The FDA is reviewing additional data submitted by orlistat makers on
suspected cases of liver injury. The issue was also discussed in April 2009 at
the FDA's Center for Drug Evaluation and Research Drug Safety Oversight
"The issues here are complex, but FDA has benefited from the input of the
Board, including comments from representatives from three FDA Centers and
several other agencies in the Department of Health and Human Services," Steven
Osborne, MD, executive director of the FDA's Drug Safety Oversight Board,
states in an FDA news release.
The FDA is still analyzing the data and states that "no definite association
between liver injury and orlistat has been established at this time." That
means that it's not clear that orlistat caused the reported cases of liver
injury. The FDA will release its findings on orlistat as soon as its review is
In the meantime, the FDA isn't recommending any prescribing changes for
orlistat and no changes in use of Xenical or Alli.
"Consumers taking Xenical should continue to take it as prescribed, and
those using over-the-counter Alli should continue to use the product as
directed," states the FDA.
The FDA also recommends that people who have used orlistat consult a health
care professional if they experience symptoms possibly associated with
development of liver injury, particularly weakness or fatigue, fever, jaundice,
or brown urine. Other symptoms may include abdominal pain, nausea, vomiting, light-colored stools,
itching, or loss of appetite.
Health care professionals and consumers can report side effects from
orlistat -- or any other drug -- to the FDA's
MedWatch Adverse Event Reporting program online or by calling